Missouri, 2020

Hail and Damaging Winds in Missouri, November 24, 2020

November 24, 2020 · NWS SGF · 3 events in 2 counties and zones

A storm system developed over the Central Plains and moved eastward into the Ozarks, from the late morning of the 24th to the early morning of the 25th. The most intense storms occurred during the evening of the 24th near the southwest Missouri and southeast Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system developed over the Central Plains and moved eastward into the Ozarks, from the late morning of the 24th to the early morning of the 25th. The most intense storms occurred during the evening of the 24th near the southwest Missouri and southeast Kansas border. Hail to an inch in diameter and wind gusts over 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 24, 5:24 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Nov 24, 5:24 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
524 PM CST Tue Nov 24 2020

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM CST Tue Nov 24 2020

An upper level low is currently pushing east into the Plains. An
associated area of surface low pressure is located across southern
Kansas and northern Oklahoma. Ahead of the low the pressure
gradient has tightened across the region. As a result gusty
southerly winds are occurring across the area. Gusts up to 30 to
35 mph will continue through this evening into tonight.

Lift is also overspreading the area ahead of the upper level low.
An area of showers are currently pushing across the western
Missouri Ozarks this afternoon. Instability is limited across the
area at this time so not seeing much lightning but an isolated
lightning strike or two is not of the questions this afternoon.

A cold front is also associated with this system. Storms are
currently developing along the front across western Oklahoma into
western Kansas. As the system moves east the front and this
activity will continue develop and move east. Height falls
associated with the approach of the upper level low will result in
instability increasing at least somewhat across the area.
Moisture is advecting north in the gusty winds, but the better
quality moisture return will likely remain south of the area.
Still as we get into the evening hours more embedded storms will
begin to develop as at least some instability can be realized.

The main strong to severe risk will occur with the storms
developing along the cold front as it moves east. Even with the
height falls instability will still not be that much to speak of.
However, across far southern Missouri a lot of this instability
will be in the lowest levels of the atmosphere. Strong shear and
forcing will accompany this system. With the given shear there is
not enough instability to support discrete storms, however, a line
of storms, especially along the front could possibly maintain
itself with the marginal amount of instability it will have to
work with. The main risk will be scattered damaging straight line
winds with any bowing segments in the line. Under the core of the
low there may be just enough instability for hail up to the size
of quarters west of Highway 65 but think this is overall a low
risk. Strong low level shear will be in place and with the low
level cape there is a very low risk for a brief isolated tornado
across far southwestern Missouri, but the better chances will be
southwest of our area. The instability is the limiting factor as
there may not be enough to support a line being balance or
slightly shear dominate. The convection ongoing across the area
ahead of the storms could also affect the potential, but again the
main risk should be scattered damaging straight line winds.

The showers and storms will track across the area and end from
west to east tonight. The upper level low will move across the
area tomorrow, and a few light showers or drizzle will be
possible with the low passage Wednesday morning. Cooler
conditions will occur on Wednesday as highs in the upper 40s to
the lower 50s occur.

Winds will become more westerly tonight into Wednesday morning and
will remain on the breezy and gusty side. Winds will then become
more northwesterly and gradually decrease through the afternoon
hours on Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 336 PM CST Tue Nov 24 2020

Thanksgiving day will likely be the nicest day of the week as
highs warm into the upper 50s to the middle 60s under sunny skies
and just a light breeze.

An upper level trough and weak front will push through the area on
Friday. A dry air mass will be in place so not expecting any
precipitation with this system. Highs on Friday will be in the
middle 50s.

An upper level low will dig into the southwestern U.S. then track
to the east this weekend. There are still questions on track and
timing of this low. If the low tracks far enough to the north
some light rain will be possible across the area late in the
weekend. Early next week another upper level trough will dive out
of the northern Plains and set the stag for much colder
temperatures early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 523 PM CST Tue Nov 24 2020

Showers continue to be found across southern Missouri early this
evening all ahead of an aapproaching low pressure system and
associated front. Further west, a line of thunderstorms was moving
across north central Oklahoma just west of Interstate 35. This
line of storms will be moving through southern Missouri later this
evening and into the overnight hours. Ceilings will bounce
between MVFR and VFR ahead of the system, with localized IFR
conditions possible within the storms. AS the activity exits late
tonight will see ceilings lower into the IFR category and remain
there through much of the remainder of the TAF period. There could
be some improvement after 18Z Wednesday, especially at KJLN.
Southerly winds will pick up again later this evening and then
switch to the west between 12Z-18Z Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Raberding
Hazardous weather outlook, Nov 24, 1:03 PM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
103 PM CST Tue Nov 24 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
103 PM CST Tue Nov 24 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Gusty southerly winds will continue across the area though
tonight, but will become more westerly overnight. Wind gusts up
to 30 to 35 mph can be expected at times.

Scattered showers and thunderstorms will be occur at time from
this afternoon into Wednesday morning. There is brief window for
a few strong to severe storms this evening into the overnight
hours if enough instability can develop. This window will occur
between 7 PM and 3 AM CST from west to east across the area. The
primary severe weather potential will be damaging wind gusts up to
60 mph. Hail to the size of quarters may be possible west of
Highway 65 with a few of the strongest storms. Due to strong wind
shear there could be a very low risk for an isolated brief tornado
across southwestern Missouri this evening, but the better
potential will be to the southwest of the area, as limited
instability  will limit this potential.

The rainfall will move to the east fairly quickly with this
system, therefore widespread flooding is not expected. However,
portions of south central Missouri may see over an inch of
rainfall. Minor flooding of flood prone areas including low water
crossings may be possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy conditions will persist into Wednesday morning behind the
cold front. Westerly wind gusts up to around 30 mph will be
common during the morning hours. Winds gradually weaken Wednesday
afternoon from west to east.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected to be needed through tonight
  at this time.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Nov 24, 8:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 W HALLOWELL           37.17N 95.03W
11/24/2020  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL REPORTED BY
            EMERGENCY MANAGER.

&&

JLR

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newton

When
November 24, 9:05 PM CST
Where
Newton County, 4.38 mi WNW of Hornet
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.000, -94.620

Quarter sized hail was reported.

Thunderstorm Wind, Jasper

When
November 24, 9:15 PM CST
Where
Jasper County, 0.69 mi N of (Jln)joplin Muni Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -94.500

The ASOS at the Joplin Regional Airport recorded a 62 mph wind gust.

Thunderstorm Wind, Newton

When
November 24, 9:27 PM CST
Where
Newton County, 2.76 mi N of Diamond to 2.98 mi NNE of Diamond
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.040, -94.320

A wind gust of 58 mph was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925817, 925818, 925819.